Minnesota, 2013

Hail in Minnesota, August 21, 2013

August 21, 2013 · NWS MPX · 6 events in 3 counties and zones

A cold front moved southward across central Minnesota, and into southern Minnesota during the afternoon of Wednesday, August 21st. Thunderstorms developed along this front during the mid afternoon hours, some of which produced ping pong ball size hail, gusty winds, and torrential rainfall from Jordan, eastward to Farmington, and Hastings, Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A cold front moved southward across central Minnesota, and into southern Minnesota during the afternoon of Wednesday, August 21st. Thunderstorms developed along this front during the mid afternoon hours, some of which produced ping pong ball size hail, gusty winds, and torrential rainfall from Jordan, eastward to Farmington, and Hastings, Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 21, 12:41 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 21, 12:41 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
141 PM CDT WED AUG 21 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 414 AM CDT WED AUG 21 2013

SHORT TERM TRENDS INDICATE ONE MORE DAY OF HIGH HUMIDITY/HEAT FOR
THE EASTERN PORTION OF THE CWA.  WILL CONTINUE THE HEAT ADV FOR
96-101 INDICES OVER THE EAST THIS AFTERNOON.

TIMING OF CONVECTION ALSO AN ISSUE TODAY.  APPEARS LITTLE THREAT
INITIALLY ALONG FRONT AS MAIN FORCING IS DIRECTED ACROSS NORTHEAST
MN THIS MORNING.  SOUTH DAKOTA ACTIVITY HAS DECREASED AS WELL. WILL
INCREASE POPS INTO THE HIGH CHANCE/LIKELY CATEGORY OVER EAST CENTRAL
MN INTO WESTERN WISCONSIN AFTER 18Z...AS THIS APPEARS WHEN BEST
FORCING WILL BE DIRECTED HERE AS THE FRONT ARRIVES. SEVERE WEATHER
POTENTIAL ALSO THERE...AS INSTABILITY WILL BE HIGH AND MID LEVEL
LAPSE RATES RATHER UNSTABLE.  ACTIVITY SHOULD DEVELOP INTO SOME
LINEAR FASHION AND DROP SOUTHEAST ACROSS THE AREA THIS AFTERNOON.
MID LEVEL CAP WILL BE STRONG INITIALLY AND WILL LIMIT WIDESPREAD
ACTIVITY FOR A TIME INTO SOUTH CENTRAL MN. MUCH OF THE ACTIVITY
SHOULD EXIT THE AREA SHORTLY AFTER 02Z...WITH PERHAPS FAR SOUTH
CENTRAL MN AFFECTED A LITTLE LONGER.

DRIER AIR FOLLOWS IN BEHIND THE FRONT FOR LATER TONIGHT AND SHOULD
SHUT OFF ANY PRECIPITATION THREAT BY 12Z THU.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 414 AM CDT WED AUG 21 2013

COOL CANADIAN HIGH PRESSURE ARRIVES FOR THURSDAY...AND BRINGS AN
ABBREVIATED RESPITE FROM THE HEAT AND HUMIDITY. HIGHS WILL TOP
OUT IN THE UPPER 70S TO LOWER 80S ON THURSDAY...WITH PARTLY CLOUDY SKIES
AND LIGHT WINDS. TEMPERATURES GRADUALLY MODERATE ON FRIDAY INTO
THE WEEKEND AS UPPER RIDGING BUILDS INTO THE NATION/S MIDSECTION.
TEMPERATURES WILL BUILD FROM THE 80 TO 90 DEGREE RANGE ON
SATURDAY...TO 85 TO 95 DEGREES FOR SUNDAY. MEANWHILE...A SURFACE
TROUGH ENTERS THE DAKOTAS...AND IS ACCOMPANIED BY A WARM FRONT.
SAID FRONT IS PROGGED TO LOITER ACROSS THE AREA FROM FRIDAY NIGHT
THROUGH THE WEEKEND. THE PRESENCE OF THE FRONT WILL CONTRIBUTE TO
A PROLONGED PERIOD OF LOW CHANCE POPS FROM FRIDAY NIGHT INTO TUESDAY.
FRIDAY NIGHT INTO SATURDAY MORNING APPEARS TO BE THE MOST PROBABLE
TIME FRAME FOR MORE THAN ISOLATED SHOWERS AND THUNDERSTORMS...WITH
BOTH ECMWF AND GFS MODELS FEATURING A NOTABLE RIDGE-TOPPING
SHORTWAVE TO MOVE ACROSS CENTRAL MN/WI...AND MOISTURE/TEMP
ADVECTION ENSUING UNDER THE INFLUENCE OF A 40KT LLJ.

STEAMY CONDITIONS PERSIST THROUGH THE BEGINNING OF NEXT
WEEK...WITH HIGHS EXPECTED TO VARY FROM 85 TO 95 DEGREES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 120 PM CDT WED AUG 21 2013

PRIMARY CONCERNS FOR THIS ISSUANCE ARE THE CHANCE FOR
THUNDERSTORMS...AND THE CHANGING WIND DIRECTION ASSOCIATED WITH
THE COLD FRONT CURRENTLY MOVING ACROSS THE FA. LOW LEVEL MOISTURE
WILL ALSO IMPACT CEILINGS THIS AFTERNOON ALONG AND BEHIND THE
FRONT. WINDS HAVE ALREADY TURNED QUICKLY NORTH NORTH AND WEST OF
THE METRO AREA...AND THE THUNDERSTORM CHANCES THERE HAVE
DIMINISHED. THIS AREA WILL CONTEND WITH MVFR CIGS FOR THE NEXT FEW
HOURS. TO THE SOUTH AND EAST OF THE METRO...SCATTERED
THUNDERSTORMS WILL CONTINUE...WITH EAU CLAIRE HAVING THE BEST
CHANCE TO SEE THUNDERSTORMS LATER THIS AFTERNOON. BY TONIGHT...THE
FRONT WILL CLEAR THE AREA AND WINDS WILL ALL TURN TO MORE OF A
NORTHERLY FLOW...BEFORE NORTHEAST BY TOMORROW. DEW POINT
TEMPERATURES WILL SIGNIFICANTLY LOWER TONIGHT WHICH WILL THWART
FOG CHANCES ACROSS THE AREA.

KMSP...FRONT IS CLEARING THE AIRFIELD AT THIS TIME...SO THE WIND
WILL SHIFT QUICKLY TO NORTHWEST WITHIN AN HOUR TWO...AND CONTINUE
TO TURN THIS EVENING TO NORTH...THEN NORTHEAST BY THE OVERNIGHT
HOURS. MVFR CIGS WILL CONTINUE FOR A SHORT TIME THIS
AFTERNOON...BUT THUNDER CHANCES HAVE REALLY DIMINISHED AND THE
AIRFIELD WILL LIKELY NOT SEE ANY THUNDER. VFR CONDITIONS WILL
PREVAIL THROUGH TOMORROW ONCE THE MVFR CIGS MOVE ON THIS AFTERNOON.

/OUTLOOK FOR KMSP/

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MNZ053-060>063-
     067>070-074>078-082>085-091>093.

WI...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR WIZ014>016-023>028.

&&

SHORT TERM...DWE
LONG TERM...LS
AVIATION...SPD
Hazardous weather outlook, Aug 21, 12:57 PM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
157 PM CDT WED AUG 21 2013

MNZ053-060>063-067>070-074>078-082>085-091>093-WIZ014>016-023>028-
221900-
CHISAGO-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-SIBLEY-CARVER-SCOTT-
DAKOTA-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
157 PM CDT WED AUG 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO ACCOMPANY THE PASSAGE OF A COLD
FRONT THIS AFTERNOON AND EVENING...THERE IS A SLIGHT RISK OF
SEVERE STORMS...WITH THE PRIMARY THREATS BEING LARGE HAIL AND
STRONG WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

OCCASIONAL THUNDERSTORMS WILL BE POSSIBLE FROM FRIDAY NIGHT INTO
TUESDAY. AT THIS TIME...THE SEVERE THREAT APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

MNZ041>045-047>052-054>059-064>066-073-221900-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-
MEEKER-WRIGHT-YELLOW MEDICINE-RENVILLE-MCLEOD-REDWOOD-
157 PM CDT WED AUG 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND WEST
CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

OCCASIONAL THUNDERSTORMS WILL BE POSSIBLE FROM FRIDAY NIGHT INTO
TUESDAY. AT THIS TIME...THE SEVERE THREAT APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Minneapolis radar (KMPX), 19 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Scott

When
August 21, 1:46 PM CST
Where
Scott County, 1.2 mi NE of Jordan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.680, -93.610

Hail, Sibley

When
August 21, 2:00 PM CST
Where
Sibley County, 3.45 mi W of Henderson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.530, -93.970

Hail, Scott

When
August 21, 2:18 PM CST
Where
Scott County, 0.69 mi N of New Prague
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.560, -93.570

Hail, Dakota

When
August 21, 2:25 PM CST
Where
Dakota County, 0.86 mi SW of Lakeville
Measured
1 in hail
Reported by
Public
Coordinates
44.660, -93.260

Hail occurred at County Road 50, and Ipava Avenue in Lakeville.

Hail, Dakota

When
August 21, 3:07 PM CST
Where
Dakota County, Hastings
Measured
1.5 in hail
Reported by
Public
Coordinates
44.730, -92.850

Hail, Dakota

When
August 21, 3:10 PM CST
Where
Dakota County, Hastings
Measured
1 in hail
Reported by
Public
Coordinates
44.730, -92.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462196, 462197, 462198, 462199, 462201, 462200.